Potent new drug ‘pink’ prompts concern for safety of drug-sniffing K9 units

SALT LAKE CITY -- The FBI and DEA are now involved in the "pink" investigation. The new and extremely deadly drug has law enforcement and medical professionals on edge, and not just because of the impact it can have on people.

“I worry about the field officers out there, I worry a lot about the K9s that are sniffing around in that stuff as part of their job,” said Dr. Jennifer Plumb with the University of Utah Department of Pediatrics.

K9s are sniffing out the drugs, whether it be at schools or in cars. But what are the chances of K9s being exposed to the deadly drug, and what would happen to the dog if it did?

“I have the utmost confidence in these dogs," Sgt. Robin Nixon of the Utah Highway Patrol said. "They go through extensive, extensive training."

Diesel is a K9 officer with the Utah Highway Patrol, and sniffing out drugs is what he does best. But his handler, Sgt. Rob Nixon, says it's a dangerous job.

“These drugs are becoming stronger and stronger, yes, they’re very scary,” Sgt. Nixon said.

With the new drug U-47700 or "pink" hitting Utah, police and K9s like Diesel are out searching cars and schools for the white powdery substance.

“We do our absolute best to make sure the dog is safe as he can be in that situation,” Nixon said.

Doctors say just three grains of the substance touching skin can cause a person to overdose. It would take even less to affect a 90-pound dog.

“They can have drops in blood pressure, heart rate, lower respiratory rates, and ultimately stop breathing if they have a high enough dose,” said Jordan Scherk, a Doctor of Veterinary Medicine and Emergency Critical Care Specialist at Blue Pearl Veterinary.

Nixon said it's a cause for concern.

“It does scare us for both our officers searching vehicles and other places, but also for our K9 partners,” Nixon said.

When searching for a scent, Diesel is trained not to eat it or even get close to the substance. But Sgt. Nixon knows accidents can happen.

“Just like my wife sending me out to work and knowing it’s a dangerous job, it’s gotta be done, same thing with a dog; he’s a tool of law enforcement," Nixon said. "It’s dangerous, we take every precaution to keep them safe, but knowing we can’t control everything."

If Diesel were to eat "pink" or even get it on his nose, protocols are in place for Sgt. Nixon to rush the K9 to the vet.

“We would use naloxone to reduce the effects of the opioids, we would also induce vomiting, and, in some cases, use activated charcoal [in the] intestinal tract,” Scherk said.

Although the lifesaving measures are there for the K9, Sgt. Nixon hopes he never has to use them. He says the key now is finding out more about the mysterious, deadly drug.

“Knowing is half the battle, right, so knowing about it and training on it, if we know about it, we’ll train on it and we’ll be very proficient at it," Sgt. Nixon said.

Naloxone is a pure antidote that can reverse an overdose. Some police stations like Cottonwood Heights carry Naloxone for themselves and their K9s.